Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 15, NWS Las Vegas, NV

July 16, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 16, 2010, 4:41 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2010, 4:41 PM MST (23:41 UTC)
Expired
Jul 16, 2010, 6:45 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 160 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WGUS55 KVEF 162341
FFWVEF
AZC015-170145-
/O.NEW.KVEF.FF.W.0015.100716T2341Z-100717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM MST FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 645 PM MST

* AT 429 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM IN THE VICINITY OF TUWEEP. 
  RADAR HAS ESTIMATED THAT OVER 3 INCHES OF RAIN HAS FALLEN WITHIN 
  THE PAST HOUR. THIS STORM WAS NEARLY STATIONARY. RUNOFF FROM THIS 
  STORM IS EXPECTED TO FLOW SOUTH TOWARD THE COLORADO RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

&&

LAT...LON 3621 11297 3623 11301 3615 11317 3611 11318
      3608 11322 3608 11330 3603 11333 3599 11332
      3597 11329 3593 11333 3615 11357 3647 11308
      3625 11293

$$

ASG
2 follow-up statements
001 
WGUS75 KVEF 170026
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
526 PM MST FRI JUL 16 2010

AZC015-170145-
/O.CON.KVEF.FF.W.0015.000000T0000Z-100717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
526 PM MST FRI JUL 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR EAST
CENTRAL MOHAVE COUNTY...

AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR TUWEEP. RADAR 
HAS ESTIMATED THAT OVER 4 INCHES OF RAIN HAS FALLEN WITH THIS STORM. 
THIS STORM IS LIKELY AFFECTING TOROWEAP ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MT. 
TRUMBULL...TUWEEP...TOROWEAP CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

&&

LAT...LON 3621 11297 3623 11301 3615 11317 3611 11318
      3608 11322 3608 11330 3603 11333 3599 11332
      3597 11329 3593 11333 3615 11357 3647 11308
      3625 11293

$$

ASG
682 
WGUS75 KVEF 170137
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
637 PM MST FRI JUL 16 2010

AZC015-170146-
/O.EXP.KVEF.FF.W.0015.000000T0000Z-100717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
637 PM MST FRI JUL 16 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR EAST CENTRAL
MOHAVE COUNTY...

DOPPLER RADAR CONTINUES TO INDICATE LIGHT TO MODERATE RAINFALL IN 
THE VICINITY OF TUWEEP AND MOUNT TRUMBULL AND RUNOFF IS LIKELY TO 
CONTINUE THROUGH 700 PM...BUT THE THREAT OF FLASH FLOODING HAS 
ENDED. 

LAT...LON 3621 11297 3623 11301 3615 11317 3611 11318
      3608 11322 3608 11330 3603 11333 3599 11332
      3597 11329 3593 11333 3615 11357 3647 11308
      3625 11293

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:12 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 16, 3:12 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT FRI JUL 16 2010

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED NEAR THE FOUR CORNERS
AREA THROUGH AT LEAST SUNDAY RESULTING IN VERY HOT TEMPERATURES
ACROSS THE REGION. MOISTURE TRAPPED UNDER THE HIGH WILL LEAD TO
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...MAINLY OVER
AND NEAR THE MOUNTAINS. TEMPERATURES WILL DROP A FEW DEGREES DURING
THE FIRST HALF OF NEXT WEEK WITH DRY SOUTHWEST FLOW PUSHING MOISTURE
AWAY FROM THE AREA.
&&

.SHORT TERM...THUNDERSTORMS WERE DEVELOPING ROUGHLY ALONG AND NORTH
OF AN ARC FROM THE SOUTHERN SIERRA TO MOUNT CHARLESTON TO MOUNT
TRUMBULL...WITH MOST DEVELOPMENT ON HIGHER TERRAIN. THE BEST FORCING
FROM THE TAIL OF THE CIRCULATION OVER THE SOUTHERN CALIFORNIA
COASTAL WATERS HAD MOVED AWAY TO THE NORTH...AND THE BEST SUBSIDENCE
WAS SOUTH OF THE AFOREMENTIONED ARC...WHERE SKIES WERE MOSTLY CLEAR.
CANNOT RULE OUT A STORM OR TWO IN THE SUBSIDENT AREA...BUT MOST OF
THIS EVENINGS ACTIVITY SHOULD BE TO THE NORTH. EXPECT MOST OF THE
STORMS TO SUBSIDE AFTER SUNSET. FOR TOMORROW...THE 18Z NAM12 RUN HAS
PICKED UP ON THE MAGNITUDE OF THE CIRCULATION OFF THE COAST...AND
MAINTAINS ITS IDENTITY AS IT MOVES SLOWLY NORTHEAST INTO OUR CWFA
DURING THE DAY. BASED ON THE 21Z NAM12 POSITION OF THIS
FEATURE...INCREASED POPS A LITTLE OVER NYE...CLARK AND LINCOLN
COUNTIES...AND DECREASED POPS OVER INYO COUNTY WHICH WOULD BE IN THE
SUBSIDENT REGION BEHIND THE WAVE. LARGE SCALE FORCING IS NOT EVIDENT
ON SUNDAY...SO KEPT POPS SLIGHTLY HIGHER IN MOHAVE COUNTY NEARER THE
MOGOLLON RIM AND OVER THE HIGHER TERRAIN ELSEWHERE. TEMPERATURES
WILL CONTINUE TO FLIRT WITH EXCESSIVE HEAT WARNING LEVELS THROUGH
THE WEEKEND...AND WILL KEEP THE WARNING FOR SATURDAY AND THE WATCH
FOR SUNDAY IN PLACE. UNUSUALLY HIGH HUMIDITY LEVELS WILL RAISE THE
DANGER ENOUGH TO JUSTIFY WARNINGS/WATCHES EVEN WITH OFFICIAL HIGH
TEMP FORECASTS ONE DEGREE SHY OF THE CRITERION.

.LONG TERM...THE GENERAL MODEL CONSENSUS IS THAT A TROUGH WILL BE
OVER THE WESTERN CONUS MONDAY WITH HIGH PRESSURE CENTERED OVER THE
SOUTHERN ROCKIES TO THE SOUTHERN PLAINS. MOISTURE PROGS WOULD
SUGGEST DRY CONDITIONS OVER THE WESTERN CWA WITH MOISTURE HANGING ON
IN THE EAST. WEAK INSTABILITY IS ALSO FORECAST OVER MAINLY MOHAVE
COUNTY SO ISOLATED THUNDERSTORM ACTIVITY WAS CONFINED TO THAT
COUNTY. MODELS CONTINUE TO SHOW TROUGHING OVER THE WEST AND HIGH
PRESSURE SLOWLY MIGRATING EASTWARD TO THE SOUTHEASTERN STATES
TUESDAY THROUGH FRIDAY. THIS SHOULD PUT AN END TO ANY MONSOON
MOISTURE AND SHOWERS FOR NOW AND BRING IN A DRY GUSTY SOUTHWEST FLOW
WITH LOWER SURFACE HUMIDITY. TEMPERATURES ON MONDAY ARE FORECAST TO
BE A COUPLE OF DEGREES ABOVE NORMAL AND THEN LOWER TO AROUND NORMAL
TUESDAY THROUGH FRIDAY.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS AROUND 10KTS
WITH GUSTS AROUND 16KTS THROUGH THE AFTERNOON. MAINLY MID AND HIGH
LEVEL CLOUDS ABOVE 14K FT AT THE AIRPORT WITH SCT CU AND ISOLATED
STORMS OVER THE LOCAL MOUNTAINS TO CONTINUE THIS AFTERNOON.
TEMPERATURES WILL REACH OR EXCEED 110 THROUGH THE WEEKEND PROVIDED
THE AREA RECEIVES ENOUGH SUNSHINE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS GENERALLY UNDER 12 KNOTS WITH AFTERNOON GUSTS AND
FOLLOWING LOCAL DIURNAL PATTERNS THROUGH SATURDAY EXCEPT IN AND NEAR
THUNDERSTORM ACTIVITY WHERE STRONGER GUSTS ARE POSSIBLE. ISOLATED
THUNDERSTORMS TO CONTINUE OVER THE FORECAST AREA WITH KBIH AND KDRA
THE MOST SUSCEPTIBLE TO THUNDERSTORM ACTIVITY. STORMS ARE EXPECTED
TO PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN. VERY HOT TEMPERATURES
WILL ALSO CONTINUE THROUGH THE WEEKEND...ESPECIALLY WHERE THERE IS
AMPLE SUNSHINE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING THROUGH 9 PM PDT SATURDAY FOR
     NVZ016-017-020>022.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING THROUGH 9 PM MST SATURDAY FOR
     AZZ002-003-036.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING THROUGH 9 PM PDT SATURDAY FOR
     CAZ520-522>527.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR CAZ522>527.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 16, 4:47 AM MST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
447 AM PDT FRI JUL 16 2010

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-170400-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
447 AM PDT FRI JUL 16 2010 /447 AM MST FRI JUL 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR DANGEROUSLY HOT
TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY THROUGH 9 PM. AN
EXCESSIVE HEAT WATCH IS IN EFFECT FOR SUNDAY. SOMEWHAT COOLER
TEMPERATURES ARE EXPECTED MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ520-170400-
OWENS VALLEY-
447 AM PDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR DANGEROUSLY HOT
TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY UNTIL 9 PM.
SOMEWHAT COOLER TEMPERATURES ARE EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519-521-NVZ014-015-018-019-170400-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
447 AM PDT FRI JUL 16 2010 /447 AM MST FRI JUL 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT TEMPERATURES WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN
SATURDAY AND SUNDAY. SOMEWHAT COOLER TEMPERATURES AND DRIER AIR
WILL MOVE INTO THE AREA MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:06 PM MSTAreal Flood AdvisoryVEFMohave96 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.